Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 165, NWS Nashville, TN

September 1, 2020Hickman County, Humphreys County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 1, 2020, 2:49 PM CDT for Hickman County, Humphreys County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2020, 2:49 PM CDT (19:49 UTC)
Expired
Sep 1, 2020, 3:30 PM CDT
In force
41 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hickman County, TN, Humphreys County, TN

The radar

The Ft Campbell radar (KHPX), 96 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:42 PM CDT, 7 minutes earlier.

Area forecast discussion, Sep 1, 2:42 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
242 PM CDT Tue Sep 1 2020

.DISCUSSION...

Current radar trends indicate showers and thunderstorms will move
into the west and southwest portions of the mid-state this
afternoon and evening. Most of the activity is expected to
remain sub-severe with wind gusts to 40mph and heavy rain, but an
isolated severe storm may be possible especially west of the
plateau.

During the overnight hours, short-term models indicate a band of
heavy rain setting up for areas north of I-40. An axis of higher
precipitable water ranging from 2.0 to 2.5 inches, theta-e
advection, southwesterly 850mb winds of 30-35kts, and moisture
transport all peak between 06Z and 14Z. The best time for the
highest rainfall rates look to be between 08Z to 12Z. HRRR
depicts 1 hour rainfall amounts of an inch in some places, and
it's likely rainfall totals of 2 inches or more may be possible
for some localized areas by daybreak. The favored areas are north
of I-40 and west of I-65 between 06Z and 12Z, with areas east of
I-65 being impacted more towards daybreak and into the morning
hours.

GFS shows a repeat for Wednesday night with similar parameters as
above, and even similar time frames. It shows this boundary a
little further south, more along the I-40 corridor. So we'll see
how tonight pans out to get a better handle on the chances for
heavy rain and flash flooding tomorrow night. Having been in a wet
pattern the last several days, soil moisture is high and intense
rainfall will quickly runoff and overwhelm the smaller basins.

This boundary pushes through Friday, followed by cooler and drier
conditions for Saturday and Sunday. Expect highs in the low to mid
80s with overnight lows in the low 60s. Might even see some upper
50s Sunday morning. Enjoy the weekend because low shower and
thunderstorm chances return on Monday and increase for Tuesday.

&&

.AVIATION...
18Z TAF DISCUSSION.

MVFR/VFR CIGs continue this afternoon. A line of TSRA with gusty
winds will approach CKV in the next hour or so, reducing VIS/CIGs.
More TSRA are expected to develop and push toward BNA/MQY and
perhaps CSV this aft/eve. Activity may wane after 01z-02z, with
some CIG improvement at BNA/MQY/CSV. After 06z-09z Wed, more
SHRA/TSRA looks to develop and impact CKV/BNA/MQY. SW winds may
pick up toward the end of the TAF to around 10-15 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  88  73  87  71 /  40  60  40  60  30
Clarksville    73  84  72  84  68 /  70  60  70  60  30
Crossville     70  85  69  83  67 /  10  40  30  60  30
Columbia       73  88  72  88  70 /  30  40  30  50  20
Lawrenceburg   73  88  71  88  69 /   0  30  30  50  20
Waverly        73  85  72  85  69 /  70  70  50  60  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......05
AVIATION........Schaper
Hazardous weather outlook, Sep 1, 5:06 AM CDT, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
506 AM CDT Tue Sep 1 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-021015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
506 AM CDT Tue Sep 1 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected again today, mainly
during the afternoon. A few of these storms may become strong to
severe, with wind gusts of 40 mph or greater and brief, localized
flooding from heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

08

In the hours before

Special weather statement, Sep 1, 1:50 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Nashville TN
150 PM CDT Tue Sep 1 2020

TNZ005-011930-
Stewart TN-
150 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY UNTIL 230 PM
CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paris Landing State Park, moving east at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Dover and Land Between The Lakes.

LAT...LON 3647 8805 3649 8806 3651 8804 3653 8803
      3660 8804 3665 8806 3666 8785 3663 8785
      3664 8779 3637 8773 3636 8798 3637 8800
      3639 8801 3645 8806
TIME...MOT...LOC 1849Z 253DEG 27KT 3650 8803

21
Special weather statement, Sep 1, 2:36 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
236 PM CDT Tue Sep 1 2020

TNZ024-012015-
Humphreys TN-
236 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HUMPHREYS COUNTY UNTIL
315 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Johnsonville, or near Camden, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Waverly, Camden, New Johnsonville and Hurricane Mills.

This includes Interstate 40 between mile markers 136 and 147.

LAT...LON 3598 8802 3600 8800 3603 8800 3605 8799
      3610 8794 3620 8773 3585 8773 3585 8795
      3587 8794 3594 8793 3594 8800 3596 8802
TIME...MOT...LOC 1935Z 253DEG 22KT 3597 8802

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:50 PM CDTSpecial Weather StatementOHXStewart40 min
Sep 1, 2:36 PM CDTSpecial Weather StatementOHXHumphreys39 min
Sep 1, 3:31 PM CDTSpecial Weather StatementOHXDickson29 min
Sep 1, 3:36 PM CDTSpecial Weather StatementOHXGiles, Lawrence39 min
Sep 1, 3:52 PM CDTAreal Flood AdvisoryOHXHickman, Humphreys, Perry3 hr
Sep 1, 3:52 PM CDTAreal Flood AdvisoryOHXLawrence113 min
Sep 1, 3:59 PM CDTSpecial Weather StatementOHXDickson46 min
Sep 1, 4:22 PM CDTSevere Thunderstorm WarningOHXDavidson, Dickson, Hickman, Maury, Williamson38 min
Sep 1, 4:28 PM CDTTornado WarningOHXWilliamson32 min
Sep 1, 4:51 PM CDTSpecial Weather StatementOHXRutherford39 min
Sep 1, 4:57 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson33 min
Sep 1, 5:01 PM CDTSpecial Weather StatementOHXRutherford44 min
Sep 1, 5:16 PM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Williamson3 hr
Sep 1, 5:21 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson39 min
Sep 1, 5:27 PM CDTFlash Flood WarningOHXMaury, Williamson4 hr
Sep 1, 5:39 PM CDTSpecial Weather StatementOHXWilson36 min
Sep 1, 5:53 PM CDTFlash Flood WarningOHXDavidson, Rutherford, Williamson4 hr
Sep 1, 5:59 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale, Wilson46 min
Sep 1, 6:14 PM CDTAreal Flood AdvisoryOHXWilson2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.